Missouri, 2012Heat in Missouri, June 28 to 30, 2012
June 28 to 30, 2012 · NWS EAX · 1 event in 1 county or zone
An upper level ridge of high pressure, over the central plains, dominated the weather with hot and humid conditions, June 27th through June 30th. Afternoon heat indices were in the 100 to 105 degree range.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge of high pressure, over the central plains, dominated the weather with hot and humid conditions, June 27th through June 30th. Afternoon heat indices were in the 100 to 105 degree range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 28, 11:19 AM CST, 41 minutes earlier.
Area forecast discussion, Jun 28, 11:19 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 PM CDT Thu Jun 28 2012
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
Overall forecast reasoning has changed little with this forecast
package with hot conditions expected through the foreseeable future.
Early this morning, a weak frontal boundary was draped from north-
central Iowa into southwestern Nebraska. With the strongest pressure
rises residing across the upper Midwest through the day, the boundary
should remain anchored near or just north of the forecast area. This
will keep the oppressive heat and humidity in place across the bulk
of Kansas and Missouri south of the boundary. H85 temperatures of
29-30C will once again be common across the area leading to afternoon
highs above the century mark for most locations. Dewpoints should
remain in the 60s for most areas as well resulting in heat indices
of 105-110F by the mid afternoon hours.
By late this afternoon and evening, a few showers or thunderstorms
will be possible along the aforementioned frontal boundary across
portions of northern Kansas. This activity will tend to propagate
northeast with time and may move into far northern Missouri tonight.
with the bulk of this activity expected to remain north of the
border, will only carry slight chance pops for the time being.
A similar set up expected for Friday and Saturday with the boundary
becoming more diffuse with time. Nevertheless, mesoscale convective
processes may gradually push the effective boundary southward and
may result in some convection making into the northern counties
during this time frame. However, confidence is not necessarily high
and again only slight chance pops seem warranted for now. With the
boundary in the area and the upper ridge somewhat suppressed to the
north, temperatures may be a few degrees cooler for Friday through
Sunday especially should any cloud cover or precip affect the area.
Nevertheless, cool is certainly a relatively term in this instance
and heat indices should again climb above 100F across most areas.
Therefore, no changes will be made to the excessive heat warning at
this time.
By the latter part of this weekend and through the middle of the
upcoming work week, the upper ridge is once again expected to
amplify across the central CONUS. This will likely result in a
continuation of the oppressively hot conditions through the remainder
of the forecast.
Deroche
&&
.FIRE WEATHER...
By the mid afternoon hours, relatively humidity values are expected
to drop to near or below 30 percent across many locations along and
south of Hwy 36. While wind speeds will not warrant a red flag
warning today, elevated fire danger will certainly exist given the
hot temperatures and dry fuels resulting from the ongoing drought
conditions across the area.
&&
.CLIMATE...
Near record temperatures are expected through this week and perhaps
through the upcoming weekend. Here are the records for Kansas City
through the weekend.
In Kansas City:
Date................Avg High/Low......Record High.....Record Warm Min
Thursday (6/28).......87/67...........107 in 1936......86 in 1934
Friday (6/29).......87/67...........105 in 1934......82 in 1936
Saturday (6/30).......87/67...........102 in 1933......82 in 1931
Sunday (7/01).......87/67...........103 in 1933......83 in 1980
The average first 100 degree day in Kansas City occurs on July 20th.
The last 100 degree day during the month of June took place on June
28, 1988 (June 1988 featured seven 100+ degree days and five
consecutive 100+ degree days). There have only been four years with
more than one 100+ degree day in the month of June since 1950 (1988,
1954, 1953, 1952). The warmest June day on record is 108 degrees
set on June 23, 1934.
If no precipitation falls through the end of June, the 5.25" of
precipitation accumulated since April 1st will make the period of
April 1-June 30, 2012 the 2nd driest stretch of history to the 4.46"
recorded in April 1-June 30 of 1911. From January 1st-June 30, the
13.00" of precipitation at the Kansas City International Airport
stands as the 15th driest stretch in history.
In St. Joseph:
Date...............Avg High/Low........Record High...Record Warm Min
Thursday (6/28).......87/66...........102 in 1936........79 in 1952
Friday (6/29).......87/66...........103 in 1952........80 in 1934
Saturday (6/30).......87/66...........101 in 1917........78 in 1970
Sunday (7/01).......87/66...........102 in 1933........81 in 1933
&&
.AVIATION...
For the 18Z TAFs, VFR conditions are expected through entire valid
period with perhaps only a few high level clouds. Winds will be
southwesterly through the early evening, back to more southerly
during the overnight and veer again to the southwest tomorrow
morning. Winds will be fairly light at less than 12 kts or so.
CDB
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING until 7 PM CDT Saturday FOR MOZ001>008-
011>017-020>025-028>033-037>040-043>046-053-054.
KS...EXCESSIVE HEAT WARNING until 7 PM CDT Saturday FOR KSZ025-057-
060-102>105.
&&
WFO EAXHazardous weather outlook, Jun 28, 4:02 AM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 AM CDT THU JUN 28 2012
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
502 AM CDT THU JUN 28 2012
...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
THE OPPRESSIVE HEAT WILL CONTINUE AGAIN TODAY WITH AFTERNOON HIGHS
TOPPING OUT IN THE LOWER 100S AND HEAT INDEX READINGS REACHING
105-110 BY MID AFTERNOON. THIS WILL LEAD TO DANGEROUS HEAT
CONDITIONS FOR THOSE THAT DO NOT TAKE PROPER PRECAUTIONS.
AN INCREASE IN FIRE DANGER WILL ALSO EXIST GIVEN LOWER HUMIDITIES
AND DRY FUELS...MAINLY FOR AREAS ALONG AND SOUTH OF HWY 36.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE HEAT WILL CONTINUE THROUGH AT LEAST THE MIDDLE OF THIS WEEKEND
WITH AFTERNOON HIGHS CLIMBING INTO UPPER 90S TO LOWER 100S.
AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 100-105 FRIDAY AND
SATURDAY.
IN ADDITION TO THE HIGH TEMPERATURES...AN INCREASE IN FIRE DANGER
WILL CONTINUE THIS WEEKEND...GIVEN LOWER HUMIDITIES AND INCREASED
WIND SPEEDS.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FROM FRIDAY THROUGH
SUNDAY ACROSS FAR NORTHERN MISSOURI AS A WEAK FRONT WILL LAY ACROSS
SOUTHERN IOWA. THE THREAT FOR SEVERE WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DEROCHE
Heat, Jackson
- When
- June 28, 12:00 PM CST to June 30, 7:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Public
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
The combination of heat and humidity, caused afternoon and early evening heat indices, to be in the 100 to 105 degree range.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Alabama, June 28 to 30, 20122 deaths · 1 injured · 39 events
- Heat in Michigan, June 28, 201240 injured · 15 events
- Wildfire in Idaho, June 28 to 30, 2012$472 million · 1 event
- Heat in Ohio, June 28 to 30, 201232 events
- Hail and Damaging Winds in Pennsylvania, June 28 to 29, 2012$17,000 · 1 in hail · 11 events
- Excessive Heat and Heat in Kentucky, June 28 to 30, 201222 events
- Heat in Wisconsin, June 28, 201220 events
- Wildfire in Arkansas, June 28, 20122 injured · 1 event
- Hail and Damaging Winds in Indiana, June 28, 20121 in hail · 14 events
- Heat in Kentucky, June 28 to 30, 201212 events
- Hail in Illinois, June 28, 20121.75 in hail · 12 events
- Heat in Missouri, June 28 to 30, 201211 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381825.